Rare Diseases Community
prednisone induced cushings
About This Community:

This patient support community is for discussions relating to rare diseases and disorders. Some example include: Aarskog syndrome, Acoustic Neuroma, Angelman Syndrome, Behcet Syndrome, Bell’s Palsy, Canavan Disease, Carbon Baby Syndrome, Charcot Marie Tooth Disease, Chromosome Monosomy Disorders, Chromosome Trisomy Disorders, Devic's Disease, Dystonia, Ewing’s Sarcoma, Fragile X Syndrome, Immune Thrombocytopenia, Kawasaki Syndrome,Maple Syrup Urine Disease, Mastocytosis, McCune Albright syndrome, Pachygyria, Polycystic Kidney Disease, Prader-Willi Syndrome, Reiter’s Syndrome, Sickle cell anemia, Sturge-Weber syndrome, Trisomy Disorders, Usher Syndrome, Xanthinuria, Zollinger-Ellison syndrome.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

prednisone induced cushings

A little background. I developed Cushings symptoms. I was tested by an endocrinologist and it came up negative. It was a mystery. I had stopped taking medications for the tests, and my symptoms slowly went away. I have fibromyalgia, early onset arthritis in my knees and back. So when I get a major flare I take prednisone for  a few days to get the flare under control. I get shots on regular basis in my back.
So I started to take prednisone again, and got a shot for pain in my shoulder, when the cushings syndrome came back full force. Every symptom.
It has been a month now, and the symptoms have only increased. My eyes even feel puffy from swelling, as my wrists now. I am so uncomfortable. The fog in my mind is thick. I am so bloated and my face is so puffyI feel like a cobra. I even have the hump.
Is it normal to still have the cushings developing even after a month of stopping the prednisone? It was only 20mg for four days, and a shot.
Or should I talk to my endocrinologist?
Thanks for your help.
Related Discussions
  • cushing's (2 replies):
    I had dozens of cortizone shots in my feet about 10-15 y...[more]
  • Low ACTH (2 replies):
    I've been suffering from joint pain and severe fatigue f...[more]
6 Comments Post a Comment
Blank
Avatar_f_tn
i am a 33 y.o. female. I developed high blood pressure last september and I am on meds for it.
Blank
Avatar_f_tn
no one?
Blank
Avatar_m_tn
Hi watergirl08,

I don't really know either but lets talk about it,

Ya as far as I knew prednisone when taken for more than a week shuts off your cortisol but I've never heard until now of it making it skyrocket. When you look up Cushing's they say it can be caused by taking prednisone, so I guess it's true.

OK here's my theory, your cortisol went up in reaction to the prednisone and it took up to a month for the cortisol to build up in your tissues and to actually develop the cushing symptoms, and then by the time you had your cortisol checked it was normal again in your blood, but the cortisol in your tissues was still accumulated and took a few weeks or however long it was to wear off.

So it might just be a matter of timing the testing of serum levels of cortisol just right, like a couple weeks after you take steroids. But sounds like you just don't tolerate steroids that well and might need to stop them. I was going to recommend a narcotic with Ibuprofen , but then I read in your past posts that you are already concerned about your narcotic usage so I don't know what to recommend other than proper diagnosis of what's making you so ill. (that's the part that would be nice to know I suppose)

I was reading through your past posts and you seem to have a lot of things going on at once, you mentioned you had Lyme last year, did you get rid of it by taking antibiotics, and have you been retested since then a few more times?

Also the swelling/pain in your neck was it from swollen lymph nodes, and has that resolved?
Blank
Avatar_f_tn
Thank you for taking the time to respond!

Here is the weird thing. Normally if someone gets cushings from steroids, they were on it at high doses for significant periods of time.

The first time I had symptoms I was on it for two weeks.

this time, I was on it for four days, at 20mg. And on the fourth day, the symptoms came back with a vengence. Usually the symptoms should taper off when stopping the medications.

It has been two months and I am still flaring.

The symptoms of cushings is quite unique. The swelling and pain around the neck is actually from redistribution of fat. You actually develope fat pads around the neck and over the collar bones, as well as on the back of the shoulders making a hump.

That is what I meant by pain and swelling. I hate saying fat pads, sounds gross. lol

But your theory sounds pretty good.



Blank
Avatar_m_tn
I was reading more about the testing for Cushing's and they say mainly you have to establish that there is high levels of Cortisol. Which can be aided by giving low-dose dexamethasone and then they take blood the following morning and check Cortisol level.

Cortisol levels are supposed to be higher in the morning, and steadily drop off during the day unless your sleep cycle is off then it could be different. So taking blood/urine early in the morning or within a few hours of waking up might be the best.

One cause of confusion is tumors (not neccisarily on the pituitary) can release cyclical amounts of ACTH, which is the hormone normally released by the pituitary that stimulates Cortisol release from the Adrenals. This is why they should also test ACTH. Also why it's harder to detect serum levels of ACTH or Cortisol, but if your actively having symptoms they should be able to detect something.

So I think you should be tested again and maybe this time they can have you take some dexamethasone first, the only other way would be just to hospitalize you for a few days and continually check your blood/urine cortisol level and/or just scan your Adrenals and Pituitary regardless of high Cortisol/ACTH levels.
Blank
Avatar_m_tn
I guess when I think about it more corticosteriods are basically synthetic cortisol, so high continual doses for long periods of time basically would give you kind of a Pseudo-Cushing's. But ya taking them for 4 days or a couple weeks shouldn't matter. Except when you take them for more than a week your supposed to taper down.

I might end up taking Prednisone for an extended period of time for the Sarcoid, I'm not sure yet, I'll probably find out next week after they do a lung biopsy, but I don't know what's worse taking Prednisone for a long time or the disease itself, hopefully I won't have to take it too long.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Rare Diseases Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Rare Diseases Answerers
620923_tn?1416285879
Blank
selmaS
Allentown, PA